Acne medicamentosa (commonly referred to as drug-induced acne) is acne that is caused or aggravated by medication. Because acne is generally a disorder of the pilosebaceous units caused by hormones, the medications that trigger acne medicamentosa most frequently are hormone analogues. It is also often caused by corticosteroids; in this case, it is referred to as steroid acne.
Although the masculinizing hormone testosterone is most often blamed, and although men with acne secondary to bodybuilding hormones are seen from time to time, the major hormonal medications that causes acne are the progestin analogues present in hormonal contraception. Other medications can produce acneiform eruptions (usually pimply bumps and pustules that look like acne).
Some conditions mimic acne medicamentosa. The most common mimic is folliculitis produced by an overgrowth of the Malassezia species, often secondary to oral or systemic corticosteroids, or secondary to broad-spectrum antibiotics such as the tetracycline family used in acne. This is often misinterpreted as 'tetracycline-resistant acne'.
Lua error in package.lua at line 80: module 'Module:Buffer' not found.